Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Accelerated finite difference schemes for second order degenerate elliptic and parabolic problems in the whole space

Authors: István Gyöngy and Nicolai Krylov
Journal: Math. Comp. 80 (2011), 1431-1458
MSC (2010): Primary 65M15, 35J70, 35K65
Published electronically: March 3, 2011
MathSciNet review: 2785464
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give sufficient conditions under which the convergence of finite difference approximations in the space variable of possibly degenerate second order parabolic and elliptic equations can be accelerated to any given order of convergence by Richardson's method.

References [Enhancements On Off] (What's this?)

  • 1. H. Blum, Q. Lin, and R. Rannacher, Asymptotic Error Expansion and Richardson Extrapolation for linear finite elements, Numer. Math., Vol. 49 (1986), 11-37. MR 847015 (87m:65172)
  • 2. C. Brezinski, Convergence acceleration during the 20th century, Journal of Computational and Applied Mathematics, Vol. 122 (2000), 1-21. MR 1794649
  • 3. Hongjie Dong and N.V. Krylov, On the rate of convergence of finite-difference approximations for degenerate linear parabolic equations with $ C^{1}$ and $ C^{2}$ coefficients, Electron. J. Diff. Eqns., Vol. 2005(2005), No. 102, pp. 1-25. MR 2162263 (2006i:35008)
  • 4. D.C. Joyce, Survey of extrapolation processes in numerical analysis, SIAM Review, Vol. 13 (1971), No. 4, 435-490. MR 0307435 (46:6555)
  • 5. I. Gyöngy and N.V. Krylov, First derivative estimates for finite difference schemes, Math. Comp., Vol. 78 (2009), No. 268, pp. 2019-2046. MR 2521277 (2010f:65222)
  • 6. I. Gyöngy and N.V. Krylov, Higher order derivative estimates for finite-difference schemes, Methods and Applications of Analysis, Vol. 16 (2009), No. 2, pp. 187-216. MR 2563747
  • 7. N.V. Krylov, On factorizations of smooth nonnegative matrix-values functions and on smooth functions with values in polyhedra, Appl. Math. Optim., Vol. 58 (2008), No. 3, 373-392. MR 2456852 (2009j:15048)
  • 8. O.A. Ladyzhenskaya, Boundary value problems of mathematical physics, Izdat. ``Nauka'', Moscow, 1973 (in Russian). MR 0599579 (58:29032)
  • 9. W. Littman, Résolution du problème de Dirichlet par la méthode des différences finies, C. R. Acad. Sci. Paris, Vol. 247 (1958), 2270-2272. MR 0107748 (21:6470)
  • 10. G.I. Marchuk, Methods of numerical mathematics, Third edition, ``Nauka'', Moscow, 1989 (in Russian). MR 1043176 (91h:65002)
  • 11. G.I. Marschuk and V.V. Shaidurov, Difference methods and their extrapolations, New York Berlin Heidelberg, Springer, 1983. MR 705477 (85g:65003)
  • 12. O.A. Oleĭnik, Alcuni risultati sulle equazioni lineari e quasi lineari ellittico-paraboliche a derivate parziali del secondo ordine, (Italian) Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., (8) 40, (1966), 775-784. MR 0229976 (37:5542)
  • 13. O. A. Oleĭnik, On the smoothness of solutions of degenerating elliptic and parabolic equations, Dokl. Akad. Nauk SSSR, Vol. 163 (1965), 577-580 in Russian; English translation in Soviet Mat. Dokl., Vol. 6 (1965), No. 3, 972-976. MR 0200595 (34:486)
  • 14. O. A. Oleĭnik and E. V. Radkevič, ``Second order equations with nonnegative characteristic form'', Mathematical analysis, 1969, pp. 7-252. (errata insert) Akad. Nauk SSSR Vsesojuzn. Inst. Naučn. i Tehn. Informacii, Moscow, 1971 in Russian; English translation: Plenum Press, New York-London, 1973. MR 0457907 (56:16111)
  • 15. L.F. Richardson, The approximative arithmetical solution by finite differences of physical problems involving differential equations, Philos. Trans. Roy. Soc. London, Ser. A, 210 (1910), 307-357.
  • 16. L.F. Richardson and J.A. Gaunt, The Deferred Approach to the Limit, Phil. Trans. Roy. Soc. London Ser. A, Vol. 226 (1927), 299-361.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M15, 35J70, 35K65

Retrieve articles in all journals with MSC (2010): 65M15, 35J70, 35K65

Additional Information

István Gyöngy
Affiliation: School of Mathematics and Maxwell Institute, University of Edinburgh, King’s Buildings, Edinburgh, EH9 3JZ, United Kingdom

Nicolai Krylov
Affiliation: School of Mathematics, 127 Vincent Hall, University of Minnesota, Minneapolis, Minnesota 55455

Keywords: Cauchy problem, finite differences, extrapolation to the limit, Richardson’s method
Received by editor(s): June 4, 2009
Received by editor(s) in revised form: December 31, 2009
Published electronically: March 3, 2011
Additional Notes: The work of the second author was partially supported by NSF grant DMS-0653121
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society